Nevada, 2013Flash Flooding in Nevada, July 23 to 25, 2013
July 23 to 25, 2013 · NWS VEF · 2 events in 2 counties and zones
Remnant monsoon moisture continued to fuel scattered thunderstorms over the Mojave Desert and southern Great Basin, with isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Remnant monsoon moisture continued to fuel scattered thunderstorms over the Mojave Desert and southern Great Basin, with isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 23, 1:19 PM PST, 5 hours 21 minutes earlier.
Area forecast discussion, Jul 23, 1:19 PM PST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
219 PM PDT TUE JUL 23 2013
.SYNOPSIS...THE THREAT OF THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEK AS MONSOON MOISTURE REMAINS OVER THE REGION. FLASH FLOODING
REMAINS A CONCERN...AND MORE ORGANIZED STORM CELLS COULD PRODUCE
ISOLATED SEVERE WINDS IN SOME AREAS. THUNDERSTORM COVERAGE WILL
BEGIN TO DECREASE DURING THE SECOND HALF OF THE WEEK FROM WEST TO
EAST...WITH STORMS MAINLY LIMITED TO SOUTHERN NEVADA AND NORTHWEST
ARIZONA LOCATIONS BY THE WEEKEND.
&&
.SHORT TERM...TODAY THROUGH WEDNESDAY...CLOUDS ASSOCIATED WITH A
POTENTIAL VORTICITY ANOMALY CONTINUE TO SLOWLY PROGRESS NORTH ACROSS
INYO..ESMERALDA...AND LINCOLN COUNTIES EARLY THIS AFTERNOON. THIS
FEATURE WILL BE THE FOCUS OF SHOWER AND THUNDERSTORM DEVELOPMENT
THIS AFTERNOON...PARTICULARLY ON THE NORTH SIDE ACROSS CENTRAL
NEVADA WHERE DEEP MOISTURE ADVECTION IS UNDERWAY. TO THE
SOUTH...DRIER UPPER LEVELS /BUT STILL ABOVE NORMAL PRECIPITABLE
WATER/ ARE NOTED IN SATELLITE AND SOUNDING DATA. WITH THE LACK OF
ANY SYNOPTIC FORCING EXPECT DIURNALLY DRIVEN ISOLATED TO WIDELY
SCATTERED SHOWER AND THUNDERSTORMS TO CONTINUE TO DEVELOP OVER THE
HIGHER TERRAIN. AROUND NOON THE STEERING FLOW WAS TO THE
NORTHWEST...BUT THIS IS EXPECTED TO BECOME MORE SOUTH TO NORTH BY
LATE THIS AFTERNOON. FLASH FLOODING IS THE MAIN THREAT WITH ALL
STORMS TODAY. GUSTY WINDS AND HAIL WILL ALSO BE POSSIBLE WITH
STRONGER STORMS.
FOR WEDNESDAY...THE NORTHWARD MOISTURE ADVECTION CONTINUES NORTH OF
THE CWA...LEAVING LESS MOISTURE AVAILABLE ACROSS OUR FORECAST AREA.
THIS SHOULD LEAD TO A SLIGHT DOWNWARD TREND IN CONVECTION...
ESPECIALLY IN SOUTHWESTERN THIRD OF THE FORECAST AREA. WITH THE
DOWNWARD TREND IN CONVECTION...WILL NOT BE EXTENDING THE FLASH FLOOD
WATCH THROUGH WEDNESDAY AT THIS TIME. THE CURRENT WATCH IS VALID
THROUGH 1100 PM TODAY.
.LONG TERM...THURSDAY THROUGH TUESDAY...MINIMAL CHANGES TO THE
FORECAST. HIGH PRESSURE OVER NORTHERN ARIZONA ON THURSDAY SLOWLY
DRIFTS SOUTH TOWARDS THE NM/AZ/MEXICO BORDER BY SATURDAY. AS THIS
HIGH DRIFTS SOUTH...SOUTHERLY FLOW WILL ALLOW FOR MOISTURE TO STREAM
BACK INTO THE REGION. BOTH THE GFS/ECMWF SHOW A WEAK DISTURBANCE
ROTATING AROUND THE HIGH AND SHOULD KICK OFF MORE CONVECTION ACROSS
THE REGION FRIDAY AND SATURDAY. HOWEVER...BY SUNDAY AN UPPER LEVEL
TROUGH MOVES OVER THE WEST COAST AND THE UPPER LEVEL FLOW WILL TURN
MORE SOUTHWESTERLY TO WESTERLY WHICH WILL ALLOW FOR DRY AIR TO
SPREAD INTO THE REGION FROM WEST TO EAST. BY MONDAY...MOISTURE
SHOULD BE SCOURED OUT OF THE AREA WHICH WILL ALLOW FOR TEMPERATURES
TO INCREASE A FEW DEGREES BY THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...FOR MCCARRAN...STORMS HAVE BEGUN TO FORM OVER THE
MOUNTAINS SURROUNDING THE LAS VEGAS VALLEY AND ARE MOVING IN A
NORTHWESTERLY DIRECTION. THE STEERING FLOW FOR THESE STORMS IS
EXPECTED TO BECOME MORE SOUTHERLY LATER THIS AFTERNOON AND COULD
PUSH THUNDERSTORMS ACROSS THE VALLEY FROM THE MOUNTAINS TO THE
SOUTH. CIGS COULD LOWER TO 6-10K FEET AROUND THUNDERSTORM ACTIVITY.
AT THE TERMINAL WINDS ARE EXPECTED TO BE SOUTHERLY UNDER 12 KTS
OUTSIDE OF ANY THUNDERSTORM OUTFLOW BOUNDARIES IMPACTING THE
AIRPORT. ALL APPROACH CORRIDORS WILL SEE THUNDERSTORMS TODAY.
SIMILAR CONDITIONS ARE EXPECTED WEDNESDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED AREAWIDE
ONCE AGAIN TODAY...WITH THE GREATEST COVERAGE EXPECTED NORTH OF LAS
VEGAS. WINDS WILL GENERALLY BE OUT OF THE SOUTH AT AROUND 10
KTS...BUT STRONGER AND ERRATIC NEAR THUNDERSTORMS. CIGS 6-10K FEET
WHERE STORMS DEVELOP OTHERWISE...AOA 14K FEET. SIMILAR CONDITIONS
ARE EXPECTED WEDNESDAY...WITH FEWER THUNDERSTORMS EXPECTED.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR NVZ014-015-
017>020.
AZ...NONE.
CA...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR CAZ519>522.
&&
WOLCOTT/STUMPF
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHazardous weather outlook, Jul 23, 2:25 AM PST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 AM PDT TUE JUL 23 2013
CAZ519>522-NVZ014-015-017>020-240600-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-
325 AM PDT TUE JUL 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 11 PM THIS EVENING.
MONSOON MOISTURE COMBINED WITH A DISTURBANCE MOVING UP THROUGH
CALIFORNIA AND CENTRAL NEVADA WILL LEAD TO SCATTERED TO NUMEROUS
THUNDERSTORMS THROUGH TUESDAY EVENING. SOME THUNDERSTORMS WILL HAVE
THE POTENTIAL TO PRODUCE UP TO 1 INCH OF RAIN IN 30 MINUTES.
NORMALLY DRY WASHES AND DRAINAGE CHANNELS MAY CONTAIN FLOWING WATER
AT TIMES. WATER FLOWING ACROSS ROADWAYS MAY MAKE THOSE ROADS
IMPASSABLE. BURN AREAS FROM RECENT FIRES WILL BE ESPECIALLY PRONE TO
FLASH FLOODING AND DEBRIS FLOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE AREAL COVERAGE OF THUNDERSTORMS AS WELL AS THE POTENTIAL OF
HEAVY RAIN WILL GRADUALLY DECREASE WEDNESDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001>003-036-CAZ523>527-NVZ016-021-022-240600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-SOUTHERN CLARK COUNTY-
325 AM PDT TUE JUL 23 2013 /325 AM MST TUE JUL 23 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE TODAY AND THIS EVENING.
HEAVY RAIN COULD ACCOMPANY A FEW STORMS LEADING TO THE POTENTIAL OF
FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE AREAL COVERAGE OF THUNDERSTORMS AS WELL AS THE POTENTIAL OF
HEAVY RAIN WILL GRADUALLY DECREASE WEDNESDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 23, 3:42 PM PST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
442 PM PDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 6 SSE BARSTOW 34.80N 117.02W
07/22/2013 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTS DEEP FLOWING WATER OVER HIGHWAY 274 SOUTH OF
BARSTOW. THERE WAS ENOUGH WATER TO CAUSE TWO CARS TO GET
STUCK.
0300 PM FLASH FLOOD 3 E PANAMINT SPRINGS 36.34N 117.42W
07/22/2013 INYO CA LAW ENFORCEMENT
CHP REPORTS CA HIGHWAY 190 IS CLOSED AT PANAMINT VALLEY
ROAD DUE TO DEBRIS FROM FLASH FLOODING. TIME OF REPORT
ESTIMATED.
0335 PM FLASH FLOOD 12 ENE PANAMINT SPRINGS 36.41N 117.28W
07/22/2013 INYO CA PUBLIC
DEBRIS ON CA HIGHWAY 190 AT TOWNES PASS DUE TO FLASH
FLOODING. REPORT VIA FACEBOOK.
0355 PM FLASH FLOOD PAHRUMP 36.21N 115.99W
07/22/2013 NYE NV LAW ENFORCEMENT
NYE COUNTY SO REPORTS 6 INCHES OF FLOWING WATER AT THE
INTERSECTION OF 160 AND 372.
0430 PM FLASH FLOOD 13 W LIDA 37.47N 117.74W
07/22/2013 ESMERALDA NV LAW ENFORCEMENT
THE ESMERALDA COUNTY SHERIFF REPORTED THE PAVEMENT ON
HIGHWAY 266 WAS WASHED OUT AT MILE MARKER 6.
0504 PM FLASH FLOOD 3 W SQUAW SPRINGS RAWS 35.37N 117.62W
07/22/2013 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTS DEBRIS AND ROCKS ACROSS US HIGHWAY 395 AT THE
INTERSECTION WITH TRONA ROAD DUE TO FLASH FLOODING.
0515 PM FLASH FLOOD 4 NNW DYER 37.66N 118.06W
07/22/2013 ESMERALDA NV LAW ENFORCEMENT
ROADWAY WASHOUT ON NEVADA HIGHWAY 264 DUE TO FLASH
FLOODING AT MILE MARKER 8. REPORT VIA NWS ELKO.
0625 PM FLASH FLOOD 12 ENE PARROT (CLR08) 36.17N 117.30W
07/22/2013 INYO CA LAW ENFORCEMENT
CHP REPORTS 7 CARS STUCK IN DEEP...FAST MOVING FLOOD
WATER ON TRONA WILDROSE RD AT PANAMINT VALLEY ROAD. ROAD
WAS REPORTED WASHED OUT TO THE POINT THAT ONLY A FOUR
WHEEL DRIVE VEHICLE COULD DRIVE ON IT.
0642 PM FLASH FLOOD 23 WSW OPAL MOUNTAIN RA 34.99N 117.54W
07/22/2013 SAN BERNARDINO CA PUBLIC
8 INCHES OF FLOWING WATER AT THE INTERSECTION OF CA 58
AND US 395.
0650 PM FLASH FLOOD 25 WSW OPAL MOUNTAIN RA 34.99N 117.51W
07/22/2013 SAN BERNARDINO CA TRAINED SPOTTER
10 TO 12 INCHES OF WATER FLOWING ACROSS CA HIGHWAY 58
ABOUT 2 MILES EAST OF US 395. REPORT VIA NWS SAN DIEGO.
0800 PM FLASH FLOOD 9 W LONE PINE 36.59N 118.23W
07/22/2013 INYO CA PARK/FOREST SRVC
HEAVY RAINS TRIGGERED MUDSLIDES AND WASHED BOULDERS ONTO
WHITNEY PORTAL ROAD CLOSING THE ROAD. NEARBY HORSESHOE
MEADOWS ROAD WAS ALSO CLOSED. THIS REPORT IS FROM A
RANGER WITH THE INYO NATIONAL FOREST. THE EVENT TIME IS
AN ESTIMATE.
0800 PM FLASH FLOOD 6 SSE INDEPENDENCE 36.73N 118.15W
07/22/2013 INYO CA PARK/FOREST SRVC
SHEPHERD CREEK AND BAIRS CREEK OVERFLOWED THEIR BANKS
CAUSING SEVERAL INCHES OF WATER TO FLOOD THE AUTO TOUR
ROAD AND BURYING MERRITT PARK AND THE GARDENS IN BLOCK 12
AND BLOCK 34 AT THE MANZANAR NATIONAL HISTORIC SITE. THE
EVENT TIME IS AN ESTIMATE.
0955 PM FLASH FLOOD FURNACE CREEK 36.45N 116.85W
07/22/2013 INYO CA LAW ENFORCEMENT
SMALL ROCKS WASHED ONTO HIGHWAY 190 IN AND AROUND FURNACE
CREEK AND NORTH TOWARD STOVEPIPE WELLS. THE EVENT TIME IS
AN ESTIMATE.
1200 AM FLASH FLOOD 12 SSE DYER-WALLACE FAR 37.43N 117.94W
07/23/2013 INYO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTED MUD WASHED ONTO
HIGHWAY 168 AT GILBERT PASS. THE EVENT TIME IS AN
ESTIMATE.
0228 AM FLASH FLOOD 3 S WESTGARD PASS 37.26N 118.15W
07/23/2013 INYO CA LAW ENFORCEMENT
HIGHWAY 168 WAS CLOSED AT HIGHWAY 395 AND ACROSS THE
WHITE MOUNTAINS DUE FLASH FLOODING.
&&
THIS IS AN UPDATED LIST OF STORM REPORTS FROM MONDAY NIGHT AND EARLY
TUESDAY MORNING SENT TO ADD A LATE REPORT.
STACHELSKI/METZGERLocal storm report, Jul 23, 4:42 PM PST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
542 PM PDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM FLASH FLOOD 4 SSE OLANCHA 36.23N 117.98W
07/23/2013 INYO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTED MUD ACROSS HIGHWAY 395
AT HAIWEE ROAD. HIGHWAY 395 WAS CLOSED FROM PEARSONVILLE
TO COSO JUNCTION AS A RESULT.
0515 PM HEAVY RAIN SANDY VALLEY 35.80N 115.60W
07/23/2013 E0.50 INCH CLARK NV PUBLIC
THE PUBLIC REPORTED THROUGH FACEBOOK THAT HEAVY RAIN
CAUSED A FEW INCHES OF MUDDY WATER TO DRAIN OFF VACANT
DIRT LAND ONTO ROADS IN SANDY VALLEY.
&&
STACHELSKIFlash Flood, Esmeralda
- When
- July 23, 6:40 PM PST to 7:30 PM PST
- Where
- Esmeralda County, 7.21 mi SE of Gilbert to 9.64 mi ESE of Gilbert
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.114, -117.625
Highway 6 was flooded with water and debris.
Flash Flood, Lincoln
- When
- July 25, 5:00 PM PST to 6:00 PM PST
- Where
- Lincoln County, 11.62 mi NW of Rachel to 9.73 mi NW of Rachel
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 37.737, -115.884
Highway 375 was flooded and closed just east of the Nye/Lincoln county line.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, July 23, 20132 deaths · 1 injured · 1 event
- Tornado and Flash Flooding in Oklahoma, July 23 to 24, 2013$1.2 million · EF1 · 53 events
- Heat in Michigan, July 23, 20131 death · 1 event
- Flood and Hail in Kansas, July 23 to 24, 2013$323,000 · 4.25 in hail · 74 events
- Flash Flood and Hail in Arkansas, July 23, 20131 injured · $441,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Ohio, July 23, 20132 injured · $155,000 · EF0 · 18 events
- Hail and Damaging Winds in Kentucky, July 23, 2013$210,000 · 1 in hail · 6 events
- Damaging Winds in Pennsylvania, July 23, 2013$140,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Arkansas, July 23 to 24, 2013$200,000 · 65 kt wind · 4 events
- Hail and Damaging Wind in South Dakota, July 23, 2013$155,000 · 2.5 in hail · 9 events
- Flash Flooding and Hail in Mississippi, July 23 to 24, 2013$132,000 · 53 kt wind · 8 events
- Hail and Damaging Winds in Ohio, July 23, 2013$82,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466561, 466565.